Thunderstorm Wind, Newton
- When
- May 23, 1:20 AM CST
- Where
- Newton County, Kentland
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 40.770, -87.430
A powerful line of thunderstorms moved across northwest Indiana during the early morning hours of May 23rd producing widespread wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A powerful line of thunderstorms moved across northwest Indiana during the early morning hours of May 23rd producing widespread wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 22, 11:35 PM CST, 1 hour 45 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 1235 AM CDT Thu May 23 2019 .MESOSCALE DISCUSSION... 711 PM CDT A few showers and storms developed a bit earlier across portions of northeastern Missouri, but have struggled to maintain intensity as they progressed into northern Illinois, likely as they outran a narrow plume of increased low-mid level moisture. With limited instability present across our region, think the severe threat in the immediate term (over the next hour or two) appears fairly low although a stronger storms will be possible across our northwest. However, strong flow in the 850-700 mb layer will continue to transport a higher theta-e airmass into the region over the next several hours along with an associated uptick in elevated instability. Based on the most recent guidance, it appears as if the most favorable axis of moisture and instability will develop essentially across the southeastern half of the CWA (perhaps from a La Salle to Midway line). Farther to the north and west of this line, increased westerly flow aloft should drive a drier airmass eastward, reducing the amount of instability available to support more robust thunderstorm development. The kinematic environment will be favorable for severe storms, with deep layer shear values pushing 50-55 kts at times. Recent point soundings reveal a lingering layer of warm air in the mid- levels centered around 500 mb, which will limit the overall amount of instability this evening, but steep lapse rates do exist in narrow layers under 500 mb which, when combined with the aforementioned robust deep layer shear, will support rotating thunderstorms with a potential for large hail (quarter to golf ball sized based on SHIP parameters). In addition, recent CAM guidance suggests a propensity for storms to quickly grow upscale into a surging MCS later tonight, which could deliver an increasing threat for strong to locally damaging wind gusts potentially for locales along and east of I-55 later tonight. Current thinking is the main window for severe weather across our region will be during the 9 PM to 3 AM timeframe or so. While plenty of clockwise curvature is noted in regional hodographs this evening, we believe the tornado threat will remain tempered somewhat by a lack of truly surface-based instability as the low-levels begin to decouple with the loss of daytime heating. That said, if a surging line of storms can get going, any segments that orient in a more NW to SE manner would have access to ample low-level shear for a spin-up QLCS tornado, once again mainly for locales east and south of I-55. Finally, while a threat for heavy rainfall exists, the push of westerly momentum aloft should keep things moving along tonight-- especially if a MCS materializes as many of the CAMs indicate. As a result, while locally heavy rainfall will be possible but this threat should remain fairly localized and there are no plans to hoist a Flash Flood Watch at this point. Carlaw && .SHORT TERM... 206 PM CDT Through tonight... Massive long wave trough covering about the western 2/3rd of the U.S. has multiple smaller scale circulation pivoting within the broad upper trough. Pronounced upper low evident on water vapor imagery is beginning to shear out over the upper Mississippi Valley and northern Plains early this afternoon. Water vapor imagery does show jet streak nosing east from the central High Plains to the mid-Mississippi Valley early this afternoon, which is resulting in strong kinematic fields for mid-late May over the region. At the surface, warm and moist air is surging north on gusty southerly winds across the region with a cold front laid out from Iowa south to southeast Kansas. On GOES-16 differential water vapor imagery, there does appear to be a subtle shortwave trough on the southern periphery of this jet. Numerical guidance seems to be keying in on this relatively subtle looking disturbance as the impetus for widespread convective development, initially over Ozarks, then continuing to develop northeastward ahead of the cold front into northern and central IL this evening. Convective allowing models are forecasting a fairly high coverage of storms, however, this activity is progged to be well ahead of the front, so given the somewhat nebulous forcing could see more discrete or semi-discrete convection initially before activity likely begins to congeal into a more linear feature late this evening into the overnight hours. There could be a short window early in the event where we could see a supercellular tornado threat in our southwest CWA before boundary layer cooling leads to convection becoming rooted above the boundary layer. However, the greater threat will likely be from large hail and damaging winds. Given the very strong shear profiles (0-6k bulk shear values 50-60kt) and MUCAPES progged to increase to over 2000 j/Kg, am quite concerned with the large hail and damaging wind threat tonight. While storm motion tonight should be such that there doesn't look to be a threat for training cells, RAP and NAM forecast PWATS approaching the 99th percentile for mid-late May with values progged to approach 2". In addition, high freezing levels (>13kft) should allow for deep warm rain processes, meaning storms tonight could be very efficient rain producers. One and three hour flash flood guidance is generally between and inch to an inch and half, which storms tonight potentially reaching those values. Considered a flash flood watch, particularly for southern and eastern portions of the area, but given the threat for training not looking particularly high, opted to hold off for now. Thinking any flash flood threat tonight will be on the lower end of the spectrum and fairly localized, with greater chance of urban & small stream flood advisory type minor flooding. Convection should begin to weaker overnight as low level jet veers and atmosphere slowly stabilizes, with storms likely moving out toward or just past 12z Thursday morning. - Izzi && .LONG TERM... 250 PM CDT Thursday through Tuesday... The theme of the extended will be several days of more spring/early summer-like temperatures, occasional periods of showers or storms (though not a total wash out), then a return to seasonal or slightly cooler conditions to wrap up the holiday weekend. We should be able to wring out a pretty nice day on Thursday. Most of the convective activity will be finished by daybreak tomorrow, possibly a few lingering showers east of the Chicago area. In spite of having a frontal boundary clip the area, fairly warm airmass will remain in place across the region and we should have plenty of sunshine. Therefore expect another warm day with readings in the lower to mid 70s north to low 80s north. An upper ridge will slide overhead tomorrow night, and this will shift surface high pressure off to our east. The effective front will lift back north as a warm front late tonight into Friday. This will bring convective chances back to the lower Great Lakes. The stronger low level jet will focus along the Mississippi Valley and points east, but the warm front will not completely clear the area, some of this activity will sneak into our area, especially for areas north and west. With the frontal position fairly close by, there could be at least showers with this initial wave Friday morning. The ridge will flatten Friday night into Saturday and place the effective front, and northern periphery of the ridge, in a more precarious position for increased shower and thunderstorm concerns. While it does not appear it will be raining all the time, those with outdoor plans should keep an eye of the weather as the airmass will be fairly moist (PWATs above 1.5" at times) and subtle waves can easily produce heavy rainfall and lightning and may be tough to time, through most of the holiday weekend. The first period of concern will come late Friday into Saturday where severe storms may be possible upstream toward the Mississippi River, but could still pose some risk in our area Friday night. Corfidi vectors suggest some training storms in a very high PWAT airmass again of 2" or more, or near highest values for late May, will pose a heavy rainfall/flooding threat before the forcing weakens. After this, model placement of the effective front is a bit more nebulous, but this will play a significant role in precip chances through the weekend. It will also remain mild through Saturday, though Sunday model guidance does shove the front a bit farther south leading to a likely cooler day Sunday with more of a northerly wind, and cooler onshore flow at the lakefront also. Challenging to get into specifics, but this same theme of seasonal temperatures and chances of storms still hold for Memorial Day and even into mid week. KMD && .AVIATION... For the 06Z TAFs... 1235 AM...Primary forecast concern is thunderstorms over the next few hours. A broken line of thunderstorms over north central IL will move east across the Chicago terminals over the next few hours. Very heavy rain with ifr vis is likely with the strongest storms. An outflow/wind shift westerly is possible but so far have not seen any significant winds with activity that will be moving toward the terminals. End time may need some minor adjustments but activity should be east of the terminals by 09z...likely sooner. Gusty south/southwest winds will continue ahead of this line of storms with winds shifting west/southwest by morning. Westerly winds will increase later this morning with gusts into the lower/ mid 20kt range. These winds will slowly diminish during the afternoon and become northwesterly under 10kts this evening. A wind shift to northeast is expected this evening. Additional concerns are low clouds moving in off the lake tonight into Friday morning along with the next wave of showers and scattered thunderstorms which currently looks to be after 12z for the Chicago terminals. Will take a closer look at these conerns with the 12z tafs later this morning. cms && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
330 PM CDT Wed May 22 2019
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
232030-
Winnebago-Boone-McHenry-Lake-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Porter-Newton-Jasper-Benton-
330 PM CDT Wed May 22 2019 /430 PM EDT Wed May 22 2019/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Limited Tornado risk.
Elevated hail risk...up to golf ball size.
Elevated damaging wind risk...up to 70 mph.
Elevated Flooding Risk.
DISCUSSION...
Thunderstorms will develop this evening and continue into the
overnight hours. Some of the storms could become severe with
damaging up to 70 mph and hail up to the size of golf balls
being the primary threats, however there is a small tornado
risk, especially southwest of a Dixon to Pontiac line.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Limited Flooding Risk.
Limited Thunderstorm Risk.
Friday...
Elevated Severe Thunderstorm Risk.
Limited Flooding Risk.
Saturday through Tuesday...
Limited Thunderstorm Risk.
DISCUSSION:
There will be periodic chances of thunderstorms late Friday night through
early next week. Some of the storms could be severe Friday into Friday
evening. These storms also pose a flash flooding concern Friday night.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed between 8 pm this evening and 3 am late
tonight.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast at 35 to 40 mph.
LMZ740>745-232030-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
330 PM CDT Wed May 22 2019
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Elevated Thunderstorm Risk...with an associated:
Limited hail risk...up to golf ball size.
Limited thunderstorm wind gust risk...up to 60 knots.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Limited Thunderstorm Risk.
Friday...
Elevated Severe Thunderstorm Risk.
Saturday and Sunday...
Limited Thunderstorm Risk.
Tuesday...
Limited Thunderstorm Risk.
Izzi/KMD
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
117 AM CDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 AM FUNNEL CLOUD FAIRBURY 40.74N 88.51W
05/23/2019 LIVINGSTON IL LAW ENFORCEMENT
NEAR ROUTE 24.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
154 AM CDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 AM TSTM WND GST 3 NE PIPER CITY 40.79N 88.15W
05/23/2019 M70 MPH FORD IL PUBLIC
REPORTED AT 2667 N 1700E RD, PIPER CITY, IL
60959. STUCKEY FARMS.
&&
ELPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
159 AM CDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM TSTM WND DMG GIBSON CITY 40.47N 88.37W
05/23/2019 FORD IL BROADCAST MEDIA
LARGE TREE DOWN ON LOTT BLVD IN GIBSON CITY.
POWER OUT ACROSS THE TOWN. LOTS OF OTHER
LIMBS DOWN. TIME ESTIMATED FROM RADAR.
&&
ELPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
215 AM CDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 AM TSTM WND GST WATSEKA 40.78N 87.73W
05/23/2019 M83 MPH IROQUOIS IL AMATEUR RADIO
MEASURED IN THE NORTHEAST PART OF THE CITY.
&&
ELThe Chicago radar (KLOT), 108 km away, was scanning. The volume nearest the first event began at 07:21 UTC.
10 thunderstorm wind. Local standard time, as filed.
Thirteen utility poles were snapped or blown over along Route 24.
Tree damage was reported in Fowler.
A grain bin was blown over and then blown several yards.
Numerous trees were blown down.
Considerable structural damage was reported to a barn with the roof nearly completely removed.
Trees were blown down near 900 W and Route 49.
Trees were blown down near 1100 N and Route 49.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821291, 825795, 825792, 821299, 825796, 821293, 825797, 821294, 821297, 821298.